Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 27, 2021Putnam County, Rockland County, Westchester County, New York

NWS New York, NY issued this special weather statement at Jul 27, 2021, 6:42 PM EDT for Putnam County, Rockland County, Westchester County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 6:42 PM EDT (22:42 UTC)
Expired
Jul 27, 2021, 7:30 PM EDT
In force
48 min
Issued by
NWS New York, NY

Counties Putnam County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 98 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS81 KOKX 272242
SPSOKX

Special Weather Statement
National Weather Service New York NY
642 PM EDT Tue Jul 27 2021

NYZ067>070-272330-
Putnam-Rockland-Northern Westchester-Orange-
642 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTCHESTER...SOUTHEASTERN
ORANGE...PUTNAM AND ROCKLAND COUNTIES...

At 641 PM EDT, a strong thunderstorm was located near Brewster,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stamford, New City, Ossining, Peekskill, New Canaan, Monsey, Nanuet,
Haverstraw, Tarrytown, Mount Kisco, Dobbs Ferry, Suffern, Mahopac,
Lake Carmel and Nyack.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4152 7353 4130 7355 4121 7348 4110 7372
      4100 7389 4118 7432 4126 7405 4147 7408
      4148 7400 4146 7400 4144 7398 4149 7393
TIME...MOT...LOC 2241Z 254DEG 32KT 4135 7365 

$$

Fig

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:04 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 27, 6:04 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
604 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A cold front approaches this evening and moves through the
region tonight. High pressure builds in for Wednesday, and moves
off the northeast coast Wednesday night. A warm front will
approach from the south on Thursday, followed quickly by a cold
frontal passage Thursday night. The front will linger to the
southeast on Friday, then high pressure will follow for the end
of the week and into the first half of the weekend before
another frontal boundary approaches by early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Updated temperatures and dewpoints for current conditions,
otherwise forecast remains on track.

A broken line of thunderstorms was moving through upstate New
York in association of a shortwave rotating around a longwave
trough centered across eastern Canada. This shortwave and line
of thunderstorms is expected to mostly remain north of the
region, especially the strong to potentially severe storms. The
lower Hudson Valley and southern Connecticut are in a marginal
risk for severe weather this evening. A couple of stronger to
severe thunderstorms on the southern end of the line may move
into the region as the line sags south ahead of a cold front
moving south. The best surface based CAPE with up to 1500 J/kg,
and mixed layer CAPE, up to 500 J/kg, was across portions of the
lower Hudson Valley and northward. And surface based CAPE was
marginal across this region. CAMS are showing the line weakening
as the storms approach the area early this evening. So while
there is the potential for stronger storms will not include any
enhanced wording. As the line moves in daytime heating will be
waning along with surface based instability. By later this
evening and overnight thunderstorms become more isolated with
the cold front and line nearing the coast where CIN and
instability will dominate. Also, the shortwave will be moving
east of the region 06Z to 09Z.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Will keep Wednesday and Wednesday night dry as the upper trough
axis will be east of the region and heights will be rising
through Wednesday, with surface high pressure dominating.
Another shortwave will be approaching late Wednesday night,
toward 12Z Thursday along with a surface warm front. Lift will
be beginning to increase toward morning across the far western
zones and will have slight chance probabilities.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A warm front slowly approaches from the south on Thursday,
followed by a cold front late Thursday into the evening.
Showers/tstms will be likely Thu afternoon/evening especially
from NYC west in the afternoon, spreading east into Long Island
and southern CT.

The front should clear the area later Thursday night and stall
nearby on Friday while most of the associated deep moisture
continues moving east. Friday should be mainly dry with the
exception of some leftover early morning showers/tstm across the
east end.

As a closed upper low moves across Quebec and far northern New
England Friday night into Saturday, the front should get a push
farther south/east, with a shot of CAA making for a cooler night
Friday night as high pressure builds in.

The high should be in control from Friday night into at least
Saturday night/Sunday morning. Timing of the next frontal system
to impact the area is questionable, so both Sunday/Monday carry
diurnal chance PoP for showers/tstms. High pressure builds back
across the region on Tuesday.

Temperatures Friday night will be in the mid 50s to mid 60s
which is below normal for this time of year. High temperatures
through the period should be a slightly below normal through
Saturday, then bounce back to near normal Sunday and into the
beginning of the week with nighttime temperatures near normal.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
A cold front approaches from the north this evening, and moves
across tonight. High pressure returns on Wednesday.

Mainly VFR. There remains potential for scattered
showers/thunderstorms tonight, mainly 23-03z for KSWF and KHPN,
02- 05z for KBDR and KGON, and 03-06z, for KJFK, KLGA, KEWR, and
KTEB. The greatest potential exists at KSWF this evening where
a TEMPO has been included. VFR conditions should then prevail
late tonight into Wednesday morning, but there is a chance for
MVFR ceilings around day break, especially at KGON.

S-SW winds around 10 kt this afternoon and early evening. Sea
breeze enhancement likely at JFK, with wind speeds close to 15
kt early this evening. Winds gradually shift to the NW tonight
with the cold front passage and then become N-NE Wednesday
morning around 10 kt or less.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Confidence in shower and thunderstorm coverage and timing is low
and adjustments to the TAF are possible. Timing of wind shift
to the NW-N tonight may be off by 1-3 hours.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday Afternoon and Wednesday night...Mainly VFR.
.Thursday and Thursday night...Showers and thunderstorms possible in
the afternoon and evening with local MVFR or IFR.
.Friday...Mainly VFR. Slight chance of a shower. NW winds G20kt late
day/evening.
.Saturday...VFR.
.Sunday...Mainly VFR with a chance of showers.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas will remain below SCA levels tonight through
Wednesday night as a cold front passes through the waters
tonight, followed by high pressure.

Sub SCA conditions expected through the extended period. Wind
gusts in S-SW flow could approach 20 kt late Thursday night
ahead of a weak cold frontal passage. Winds could also gust up
to 20 kt with seas up to 4 ft on the ocean Friday night in NW
post-frontal flow.

&&

.HYDROLOGY...
Isolated minor flooding of low lying and poor drainage areas
with thunderstorms is possible this evening across the lower
Hudson Valley and possibly into southwestern Connecticut.

Otherwise, no hydrologic impacts are expected Thursday through
early next week.

&&

.TIDES/COASTAL FLOODING...
A moderate risk of rip current development is forecast for the
ocean beaches Wednesday and Thursday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 27, 3:17 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
317 PM EDT Tue Jul 27 2021

CTZ005>012-NJZ002-103-NYZ067>070-281000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Western Bergen-Orange-Putnam-Rockland-Northern Westchester-
317 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

There is potential for a few strong, to potentially severe,
thunderstorms, with strong to damaging winds gusts, through this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ004-006-104>108-NYZ071>075-078>081-176>179-281000-
Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
317 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-281000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
317 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 27, 6:10 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service New York NY
610 PM EDT Tue Jul 27 2021

NYZ067-272300-
Orange-
610 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE COUNTY...

At 609 PM EDT, a strong thunderstorm was located near Huguenot, or
near Port Jervis, moving northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monroe, Warwick, Goshen, Chester, Greenwood Lake, Florida, Harriman,
Unionville, Kiryas Joel, Woodbury, Washingtonville, Westtown, Slate
Hill, Pine Island and Highland Mills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4145 7406 4127 7406 4123 7411 4119 7435
      4135 7467 4137 7469
TIME...MOT...LOC 2209Z 240DEG 49KT 4137 7456

Fig
Special weather statement, Jul 27, 6:27 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service New York NY
627 PM EDT Tue Jul 27 2021

NJZ002-103-104-272315-
Western Bergen-Western Passaic-Eastern Bergen-
627 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT PASSAIC AND BERGEN COUNTIES...

At 626 PM EDT, a strong thunderstorm was located over Greenwood Lake,
or near Warwick, moving northeast at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bergenfield, Paramus, West Milford, Ridgewood, Ramsey, Ringwood,
Pompton Lakes, Tappan, Englewood, Oradell, Bloomingdale, Norwood,
Upper Greenwood Lake, Fair Lawn and Dumont.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4120 7437 4100 7389 4088 7394 4094 7415
      4097 7414 4098 7417 4098 7422 4101 7426
      4098 7428 4100 7430 4101 7439 4103 7442
      4103 7443 4104 7443 4105 7445 4104 7449
      4105 7450 4107 7449 4109 7450
TIME...MOT...LOC 2226Z 240DEG 48KT 4121 7432

Fig
Special weather statement, Jul 27, 6:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
642 PM EDT Tue Jul 27 2021

NYZ067>070-272330-
Putnam-Rockland-Northern Westchester-Orange-
642 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTCHESTER...SOUTHEASTERN
ORANGE...PUTNAM AND ROCKLAND COUNTIES...

At 641 PM EDT, a strong thunderstorm was located near Brewster,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stamford, New City, Ossining, Peekskill, New Canaan, Monsey, Nanuet,
Haverstraw, Tarrytown, Mount Kisco, Dobbs Ferry, Suffern, Mahopac,
Lake Carmel and Nyack.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4152 7353 4130 7355 4121 7348 4110 7372
      4100 7389 4118 7432 4126 7405 4147 7408
      4148 7400 4146 7400 4144 7398 4149 7393
TIME...MOT...LOC 2241Z 254DEG 32KT 4135 7365

Fig

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:10 PM EDTSpecial Weather StatementOKXOrange50 min
Jul 27, 7:35 PM EDTSevere Thunderstorm WarningOKXWestchester40 min
Jul 27, 7:43 PM EDTSpecial Marine WarningOKX92 min
Jul 27, 6:27 PM EDTSpecial Weather StatementOKXBergen, Passaic48 min
Jul 27, 7:28 PM EDTSpecial Weather StatementOKX47 min
Jul 27, 7:32 PM EDTSpecial Weather StatementOKX43 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.